Glucosamine treatment was started in February and discontinued in June. ND = not determined.
Possible association between glucosamine treatment and renal toxicity: Comment on the letter by Danao-Camara
Article first published online: 10 DEC 2001
Copyright © 2001 by the American College of Rheumatology
Arthritis & Rheumatism
Volume 44, Issue 12, pages 2943–2944, December 2001
How to Cite
Guillaume, M.-P. and Peretz, A. (2001), Possible association between glucosamine treatment and renal toxicity: Comment on the letter by Danao-Camara. Arthritis & Rheumatism, 44: 2943–2944. doi: 10.1002/1529-0131(200112)44:12<2943::AID-ART493>3.0.CO;2-T
- Issue published online: 10 DEC 2001
- Article first published online: 10 DEC 2001
To the Editor:
We read with interest the letter to the editor by Danao-Camaro on potential side effects of glucosamine and chondroitin treatment (Danao-Camara T. Potential side effects of treatment with glucosamine and chondroitin [letter]. Arthritis Rheum 2000;43:2853). She reports cases of photosensitization, reversible systolic hypertension, proteinuria, and asymptomatic, reversible elevation of creatine phosphokinase levels in glucosamine-treated patients. We would like to add a report of renal dysfunction characterized by elevation of creatinine as another possible adverse effect of this treatment.
One of our patients, a 79-year-old woman, had myasthenia gravis controlled by low-dose methylprednisolone (4 mg/day) and cyclosporine (200 mg/day). She also had severe, painful knee osteoarthritis that did not respond well to antiinflammatory medications. In February 2000 she began, not on the advice of a physician, to take glucosamine (1 tablet per day). In June 2000, routine blood analysis revealed abnormalities of renal function, with elevation of both blood urea nitrogen and creatinine levels but without proteinuria (Table 1). We suspected glucosamine toxicity and advised her to stop this medication. Regular monitoring after discontinuation of the glucosamine treatment revealed gradual normalization of the blood urea nitrogen and creatinine values. We did not attempt to reintroduce glucosamine later to see if the renal toxicity would recur. Nevertheless, the recovery of renal function after discontinuation of glucosamine suggested a connection between this drug and renal impairment. We cannot exclude the possibility that the concomitant treatment with cyclosporine had an additive nephrotoxic effect.
|Creatinine, mg/dl (normal 0.6–1.3)||1.1||1.4||1.2||1.2||1.1|
|Blood urea nitrogen, mg/dl (normal 16–45)||44||94||52||52||51|
Physicians should be aware of the possible side effects of glucosamine and should regularly monitor laboratory parameters, including those indicative of renal function, in patients who are taking this medication.
Marie-Paule Guillaume MD*, Anne Peretz MD*, * Brugmann University Hospital, Brussels, Belgium